Hail, Latah
- When
- June 5, 1:29 PM PST to 1:50 PM PST
- Where
- Latah County, 3.97 mi SW of Cornwall to 2.91 mi SW of Cornwall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.660, -116.910
Quarter sized hail observed.
Another round widespread stratiform rain showers impacted the Inland Northwest. With the ground already saturated from previous system, the rain began to impact the region quickly with three quarters to an inch of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Another round widespread stratiform rain showers impacted the Inland Northwest. With the ground already saturated from previous system, the rain began to impact the region quickly with three quarters to an inch of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM PST, 29 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
200 PM PDT Sun Jun 5 2022
.SYNOPSIS...
The scattered showers and thunderstorms will persist into Monday
across north Idaho and northeast Washington. After a break on
Tuesday, there will be another chance for showers and thunderstorms
on Wednesday. Friday and Saturday have the potential to be quite
showery as well.
&&
.DISCUSSION...
Late Afternoon and Tonight: As the front progresses through the
region this afternoon, we've had some significant rainfall rates that
led to some torrential rain. Burn scars have been threatened with
flash food conditions. As the afternoon progresses and with the
evening hours, the front should make it's way out of the region and
take most rain with it. Thunderstorms are expected to accompany
scattered cells bringing brief small hail, gusty winds, and
lightning with them. They have been weak so far, but are expected
to pick up, especially in the far southeast of our CWA late this
afternoon. These storms may pose the threat for damaging
wind/large hail and likely make it out of the area by 23Z-00Z.
Showers will tapper off overnight with lingering rain in the
Panhandle. Easily influenced by the cloud coverage this afternoon,
tonight's lows are forecast to drop into the 40s and low 50s.
Monday and Monday Night: As the front leaves the Inland Northwest,
we will be on the backside of the trough bringing in some drier air
for much of the region. However, morning moisture, in the
northeastern valleys, may produce some morning fog. With daytime
heating and significant moisture in portions of the region, there
is potential for afternoon thunderstorms across northeastern WA
and Idaho Panhandle. QPF values indicate that ample rainfall may
produce threats to burn scars pending location. Eyes will be on
showers and storms again tomorrow. Winds look breezy, with
widespread gusts into the 20 to 30 KTS, most likely in the Palouse
and eastern Cascades. Temperatures will be slightly cooler, and
remain below normal. Highs in the 60s with lows in the upper 30s
and 40s. JS
Tuesday: Shortwave ridging will build into the forecast area,
bringing drier conditions after the recent moisture. A stray
shower may form in northern Idaho but otherwise, eastern
Washington will see few clouds with temperatures in the 70s.
Wednesday: A weak shortwave will pass over late Tuesday night with
a return of showers mainly over the mountainous terrain.
Precipitation amounts will remain lighter than what we have recently
seen with any shower. Temperatures will be similar to Tuesday and
despite the cloud coverage, there is a potential to see warmer
temperatures.
Thursday: Thursday will also remain dry until the next system pushes
into the forecast area Thursday night with increasing clouds and
the next chance of showers. Temperatures will again be in the 70s
with mostly cloud skies throughout the day.
Friday into next weekend: We have out eyes on a potential for another
active, wet weekend. Atmospheric moisture begins to increase on Friday,
continuing through Saturday before slowly decreasing moving into
Sunday. The exact locations for best precipitation remain uncertain
as there is a significant amount of model spread. Continue to watch
the forecast as we get closer to next weekend and models come into
better agreement. Temperatures will remain in the 70s to maybe a few
80s on Friday and Saturday before cooling into the 60s and 70s for
Sunday. /KM
&&
.AVIATION...
18Z TAFS: Rain overnight has left behind a moist boundary layer
with low stratus cover resulting in widespread marginal VFR
conditions. The atmosphere is already beginning to destabilize
late this morning with thunderstorms beginning to pop up over the
Columbia Basin. Expect convection to expand in coverage with
diurnal heating. Thunderstorms today will be capable of torrential
downpours, hail and gusty outflow winds. Strongest storms with a
better chance for seeing isolated severe thunderstorms will track
out of northeast Oregon toward the Lewiston Airport this
afternoon. Additional low stratus is expected to develop overnight
tonight across extreme eastern Washington and into the Idaho
Panhandle with marginal VFR to IFR conditions expected for Monday
morning. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 66 45 71 52 73 / 60 20 10 0 0 20
Coeur d'Alene 48 64 46 70 52 71 / 70 50 20 0 0 20
Pullman 47 62 44 69 54 70 / 50 30 10 0 0 10
Lewiston 53 69 50 76 58 78 / 80 30 10 0 0 10
Colville 46 66 45 73 50 73 / 60 60 30 0 0 20
Sandpoint 49 62 46 68 49 68 / 70 60 30 0 0 20
Kellogg 49 59 46 67 52 68 / 60 50 30 0 0 20
Moses Lake 49 72 45 76 55 79 / 30 0 0 0 10 10
Wenatchee 50 69 48 74 57 76 / 20 10 0 0 20 20
Omak 48 70 46 76 55 78 / 40 20 10 0 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 11 PM PDT this evening for Central Panhandle
Mountains-Coeur d'Alene Area-Lewis and Southern Nez Perce
Counties-Lewiston Area-Northern Panhandle.
WA...Flood Watch until 11 PM PDT this evening for Central Chelan
County-Lower Garfield and Asotin Counties-Northeast Blue
Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
Wenatchee Area-Western Chelan County-Western Okanogan
County.
&&Hazardous Weather Outlook National Weather Service Spokane WA 515 AM PDT Sun Jun 5 2022 IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061215- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- Okanogan Valley-Waterville Plateau-Central Chelan County- Western Chelan County-Western Okanogan County- 515 AM PDT Sun Jun 5 2022 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. Afternoon convection is expected to produce thunderstorms with occasional lightning, small hail, brief heavy rain, and gusty winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No hazardous weather is expected at this time. Please refer to our Graphical Hazardous Weather Outlook at https://weather.gov/erh/ghwo?wfo=otx for the latest information on potential weather hazards in the region.
Special Weather Statement
National Weather Service Spokane WA
115 PM PDT Sun Jun 5 2022
WAZ033-035-036-052045-
Spokane Area WA-Upper Columbia Basin WA-Washington Palouse WA-
115 PM PDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of north central
Whitman, southeastern Lincoln and southwestern Spokane Counties
through 145 PM PDT...
At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Cheney, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheney, Rosalia, Spangle, Malden, Lamont, Pine City, Amber and Plaza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4714 11766 4720 11794 4755 11761 4737 11721
4721 11741
TIME...MOT...LOC 2014Z 226DEG 30KT 4727 11767
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KMSpecial Weather Statement
National Weather Service Spokane WA
130 PM PDT Sun Jun 5 2022
IDZ003-004-026-027-052100-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-
130 PM PDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southeastern Latah,
northeastern Nez Perce and northern Lewis Counties through 200 PM
PDT...
At 130 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lapwai, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Juliaetta, Peck, Southwick, Spalding and Lenore.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 301 and 306.
U.S. Highway 12 in Idaho between mile markers 11 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4641 11687 4650 11692 4667 11649 4659 11645
4650 11645 4650 11640 4647 11639
TIME...MOT...LOC 2030Z 246DEG 24KT 4647 11682
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
144 PM PDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 6 NNE LAPWAI 46.48N 116.76W
06/05/2022 E0.75 INCH NEZ PERCE ID TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
145 PM PDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL KELLER 48.07N 118.68W
06/03/2022 E1.00 INCH FERRY WA PUBLIC
&&
KDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
150 PM PDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 6 NNE LAPWAI 46.48N 116.76W
06/05/2022 E1.00 INCH NEZ PERCE ID TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 6 NNE
LAPWAI.
&&Special Weather Statement
National Weather Service Spokane WA
209 PM PDT Sun Jun 5 2022
IDZ002-004-WAZ036-052145-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-Spokane Area WA-
209 PM PDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southwestern
Kootenai and east central Spokane Counties through 245 PM PDT...
At 208 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Plummer, or 17 miles southeast of Spokane Valley,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrison and Rockford.
This includes U.S. Highway 95 in Idaho between mile markers 405 and
428.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Coeur d'Alene, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4738 11708 4746 11719 4770 11684 4748 11662
TIME...MOT...LOC 2108Z 235DEG 23KT 4744 11707
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KMThe Spokane radar (KOTX), 126 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.
Quarter sized hail observed.
Funnel cloud observed near Joel, ID. No damage reported.
Street closed due to urban flash flooding. Report received from Mping.
Observer reported 1.25 hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042955, 1042958, 1042796, 1042956.